Get help today 888-319-2606 or sign up for 24/7 text support.
American Addiction Centers National Rehabs Directory

Codeine Overdose: Signs, Effects, and Treatment

Codeine is an opioid medication prescribed to manage moderate to severe pain.1, 9 It can be prescribed alone or in combination with other medications to treat coughing.2, 9 It comes in the form of a tablet, liquid, or capsule.2

As a Schedule III substance, codeine has a potential for misuse, although less than substances that are Schedule I or II.10 Repeated use can lead to physiological dependence, even when taken as prescribed.10 Anybody who takes codeine is at increased risk of developing an opioid use disorder or experiencing a potentially life-threatening overdose.1

In this article, you’ll learn more about the signs and risk factors of an opioid overdose, how to respond to a codeine overdose, and addiction treatment.

Can You Overdose on Codeine?

Yes, you can overdose on codeine.1 An overdose of codeine or another type of opioid occurs when a person takes enough opioids that they experience life-threatening or otherwise severe effects in the parts of the brain that control breathing and respiration, which can result in respiratory depression, brain damage, coma, or even death.3 In 2020, around 16,000 people in the United States died of a prescription opioid overdose, which includes overdose deaths from codeine.4 Prescription opioids like codeine were involved in nearly 18% of all opioid overdose deaths in 2020, a 16% increase from the previous year.4

The three tell-tale signs of codeine and opioid overdoses include slow, shallow, or stopped breathing, pinpoint pupils, and loss of consciousness.3 An overdose on codeine or other prescription opioids can occur when a person:

  • Misuses a prescription by taking a higher dose or taking it more frequently than prescribed.
  • Takes another person’s prescribed codeine.
  • Takes codeine with alcohol or other sedatives, other prescription opioids, or heroin.

Accidentally taking an opioid can result in overdose as well, and this is most common in children who find codeine or other prescription opioids that haven’t been secured properly.5

Codeine Overdose Signs

A codeine overdose can be quickly identified by the three symptoms of the “opioid overdose triad”: pinpoint (i.e., very small) pupils, slowed or shallowed—or stopped—breathing, and loss of consciousness.3 Other common opioid overdose symptoms include:5

  • Extremely pale skin and/or clammy skin.
  • Limp body.
  • Bluish or purple fingernails or lips.
  • Vomiting and/or making gurgling noises.
  • No pulse or heartbeat, or these signs are faint.

Risk Factors for Codeine Overdose

While codeine and other opioids are prescribed medications, there are still dangers associated with their use.1 It is important to know that anyone can overdose on any opioid, prescribed or not.6 However, there are risk factors that make the possibility of a codeine overdose more likely, such as misusing your prescription or taking someone else’s prescription for codeine.5 Other risk factors that increase the likelihood of a codeine overdose include:6

  • Combining codeine with other opioids or with alcohol or other sedatives.
  • Taking a high dose of codeine every day.
  • Having various types of medical conditions, such as sleep apnea, or certain liver or kidney disorders.
  • Being 65 or older.

How to Respond to a Codeine Overdose

If you see someone having what you think is an opioid overdose, you should:6

  • Immediately call 911.
  • Administer naloxone if you know how to use it and it is available. Naloxone is a medication that can reverse the effects of an opioid overdose. Naloxone is available as an injectable, as well as in the form of a nasal spray, and can be obtained at a pharmacy without a prescription in most states.
  • Try to keep the person awake, alert, and breathing until a first responder arrives.
  • Turn the person on their side to keep them from choking in case they vomit.
  • Stay with the person until emergency services arrive.

Recovering from an Overdose

An overdose needs to be treated immediately by emergency responders or in a hospital emergency room.3 Research suggests adults who survive an opioid overdose are at high risk of dying in the month and year after being treated for an opioid overdose, with substance use–associated diseases being the leading cause of death.11, 12

Adults who were medically treated for an opioid overdose are also at increased risk of a second and fatal overdose. Addiction rehab can provide beneficial treatment services for opioid use disorder following an overdose, including access to medications for opioid use disorder, which can reduce the risk of fatal overdose, minimize or eliminate withdrawal symptoms, and reduce the risk of relapse.13

When a person is misusing codeine or other opioids, interventions such as behavioral therapy and medication can be useful in helping them safely and comfortably withdrawal and continue their recovery.7 Behavioral therapy, medication, and other opioid treatment services can be delivered in a variety of settings.7 Treatment can include:

  • Medical detoxification, which can include a series of interventions, including medications, to help minimize or eliminate opioid withdrawal symptoms while stabilizing a person for further treatment.8
  • Inpatient treatment, in which a person lives at the facility during treatment to receive continuous monitoring and supervision, including therapy and medication management. Some treatment facilities may also be focused on treating specific populations like women, veterans, or those who identify as LGBTQ.8
  • Outpatient treatment, where a person attends treatment anywhere from a few hours a week to 20 hours per week, depending on their needs. Outpatient treatment generally provides the same types of services as an inpatient program, but is typically less intensive, and allows you to go home at night.8
  • Behavioral therapy can help people change their attitudes, thoughts, and behaviors that contribute to the use of codeine and other substances. You will also learn and use skills to help you cope with stress and triggers, as well as to make positive life changes. 6, 7
  • Medication is frequently used to treat opioid use disorders (OUDs) and can help reduce cravings and the risk of relapse. Buprenorphine and methadone can reduce or eliminate withdrawal symptoms.7 Naltrexone can prevent a person from experiencing the effects of opioids.7

Find Rehab Centers Near Me

If you or your loved one are struggling with any kind of opioid misuse, call American Addiction Centers (AAC) at . Our caring admissions staff are available 24/7 to support and help you find the right treatment for your needs and quickly check your insurance coverage at our facilities. Call today to start on a path toward a healthier, full life.

Was this page helpful?
Thank you for your feedback.

American Addiction Centers (AAC) is committed to delivering original, truthful, accurate, unbiased, and medically current information. We strive to create content that is clear, concise, and easy to understand.

Read our full editorial policy

While we are unable to respond to your feedback directly, we'll use this information to improve our online help.

(0/100)